Format

Send to

Choose Destination
Oncology. 1991;48(5):356-61.

Acute gastroduodenal mucosal injury after cisplatin plus etoposide chemotherapy. Clinical and endoscopic study.

Author information

1
Second Department of Internal Medicine and Oncology Service, Arcispedale S. Anna, Ferrara, Italy.

Abstract

The effects on gastric and duodenal mucosa induced by cisplatin plus etoposide (PE) chemotherapy were investigated in 32 patients with lung cancer. They were submitted to gastroduodenoscopy before receiving cisplatin 100 mg/m2 (day 1) plus etoposide at a mean dose of 107 mg/m2 (days 1, 3 and 5). Endoscopic examination was repeated on day 8. Before chemotherapy, 22 patients showed normal endoscopic appearance and 10 minimal lesions (3 or fewer erosions). After chemotherapy, 16 remained normal, 1 had minimal lesions and 15 developed major lesions: 11 gastric or duodenal multiple erosions, 1 diffuse erosive gastritis, 2 gastric and 1 duodenal ulcer (p less than 0.001). No difference was observed in the number of vomiting episodes nor in severity of upper gastrointestinal symptoms between the patients who remained normal and those who developed mucosal injury. We conclude that PE chemotherapy can have a properly called gastroduodenal toxicity, leaving nausea and vomiting out which are rather due to central than peripheral mechanisms. Some trials are necessary to investigate which kind of drugs (H2-receptor blockers, sucralfate, prostaglandin E analogues) may be useful in preventing acute gastroduodenal mucosal injury induced by PE chemotherapy.

PMID:
1745480
DOI:
10.1159/000226958
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center